Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 122, NWS Wakefield, VA

August 2, 2002Amelia County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 2, 2002, 2:23 PM EDT for Amelia County, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 2:23 PM EDT (18:23 UTC)
Expired
Aug 2, 2002, 2:50 PM EDT
In force
27 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Amelia County, VA

The radar

The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:30 PM EDTHail 0.88Earls, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:05 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 2, 10:05 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1005 AM EDT FRI AUG 2 2002

HAZY...LAZY...HOT DAYS OF SUMMER ROLL ON...SLGT CHGS IN AMS PAST 24
HRS INCLD...SLGT COOLING IN H7-5 LYR BUT SLGT WRMG IN LLVLS. POCKET
OF H85 +20 DEGS C POISED JUST NW OF RGN THIS MORNING...WL TRY TO
PRESS INTO RGN THIS AFTN IN NNWLY FLO. ERYR...ISLTD SHRAS/TSRAS...HV
NOW DSPTD...DECENT CVRG OF AC SRN VA INTO NE NC...OTRW SKC. TEMPS WL
TAKE A RUN AT THE UPR 90S/NR 100 INLAND...ESP IF DWPTS (CURRENTLY IN
LWR/MID 70S) MIX OUT AND LWR INTO 60S. THINK HI WL BE 100-105 DEGS F
(JUST BLO HEAT ADVSRY)...ESP TWD CST AND INTO NE NC...WL MONITOR THAT
THE NEXT CPL HRS. ENUF INSTABILITY/MSTR IN AMS TO WARRANT ISLTD
CHCS...CERTAINLY NO DROUGHT BUSTER.

FCSTID = 25

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 2, 1:30 PM EDT, 53 minutes before
VAZ065>068-070-079>081-087-088-092-021930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 PM EDT FRI AUG 2 2002

...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHCENTRAL
VIRGINIA...

AT 130 PM...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND
THUNDERSTORMS OVER LUNENBURG AND NOTTOWAY COUNTIES.  THESE STORMS
WERE GENERALLY MOVING SOUTHWEST AROUND 10 TO 15 MPH.  FURTHER STORM
DEVELOPMENT WILL BE POSSIBLE FROM CHESTERFIELD...TO MECKLENBURG...TO
SOUTHAMPTON COUNTIES THROUGH 330 PM.  BRIEF HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH PONDING OF WATER ON ROADS AND LOCALIZED FLOODING
IN LOW LYING AREAS.

FOSTER
Special weather statement, Aug 2, 1:40 PM EDT, 43 minutes before
MDZ022>024-021845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT FRI AUG 2 2002

...THUNDERSTORMS OVER THE MARYLAND EASTERN SHORE...

AT 140 PM...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND
THUNDERSTORMS OVER WICOMICO COUNTY ON THE MARYLAND EASTERN SHORE.
THESE STORMS WERE SLOWLY MOVING TO THE SOUTH AND WILL LIKELY AFFECT
NORTHERN SOMERSET AND WESTERN WORCESTER COUNTIES BY 200 PM.  HEAVY
RAINFALL FROM THESE SLOW MOVING STOMRS WILL LIKELY PRODUCE PONDING
OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS.  THESE
STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS LIGHTNING AND POSSIBLE
SMALL HAIL.

FOSTER
Local storm report, Aug 2, 2:00 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT FRI AUG 02 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0151 PM    2E SALISBURY              MD   1.00 IN HAIL
08/02/02   WICOMICO

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:14 PM EDTSevere Thunderstorm WarningAKQAccomack46 min
Aug 2, 4:51 PM EDTSevere Thunderstorm WarningAKQChesterfield, City of Colonial Heights14 min
Aug 2, 5:52 PM EDTSevere Thunderstorm WarningAKQDinwiddie28 min
Aug 2, 1:54 PM EDTSevere Thunderstorm WarningAKQWicomico41 min
Aug 2, 2:24 PM EDTSevere Thunderstorm WarningAKQSomerset31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.